Header

UZH-Logo

Maintenance Infos

Allergy-Like Immediate Reactions with Herbal Medicines: A Retrospective Study Using Data from VigiBase(®)


Pokladnikova, Jitka; Meyboom, Ronald H B; Meincke, Ricarda; Niedrig, David; Russmann, Stefan (2016). Allergy-Like Immediate Reactions with Herbal Medicines: A Retrospective Study Using Data from VigiBase(®). Drug Safety, 39(5):455-64.

Abstract

INTRODUCTION
Herbal medicines are used worldwide and with an increasing popularity in Western countries. Although often perceived as 'naturally safe', herbals may cause severe adverse drug reactions (ADRs), with immediate allergic reactions being particularly life threatening.
OBJECTIVES
The aim of this study was to analyse immediate allergy-like ADRs to herbals documented in VigiBase(®), the WHO international pharmacovigilance database.
METHODS
The documentation of all suspected ADRs in association with herbal exposure reported to VigiBase(®) from 1969 to August 2014 was retrieved. Among all reports in which WHO-ART reaction terms were indicative of acute allergic reactions, those classified as 'suspect' with a documented causality assessment and latency time of ≤1 day were selected. For the most frequent specific herbal-ADR combinations, the information component (IC) as a measure of disproportionality based on Bayesian statistics was calculated.
RESULTS
We identified 757 reports out of 1039 ADRs. Products with mixed herbals (36.0 %) as well as those administered orally (63.2 %) were predominant. The most frequent reactions were urticaria and rash (49.2 %). Anaphylactic reactions accounted for 9.5 %. Disproportionally frequent reporting of mouth edema (IC = 1.81) and anaphylactic reactions (IC = 1.24) to Phleum pretense were noted.
CONCLUSION
Our findings indicate that herbal medicines for oral use carry a risk of causing immediate allergy-like ADRs. Studies using the Vigibase(®) database can identify specific combinations of particular herbs and adverse reactions. Healthcare professionals and patients should be aware of these risks and report any serious adverse experiences.

Abstract

INTRODUCTION
Herbal medicines are used worldwide and with an increasing popularity in Western countries. Although often perceived as 'naturally safe', herbals may cause severe adverse drug reactions (ADRs), with immediate allergic reactions being particularly life threatening.
OBJECTIVES
The aim of this study was to analyse immediate allergy-like ADRs to herbals documented in VigiBase(®), the WHO international pharmacovigilance database.
METHODS
The documentation of all suspected ADRs in association with herbal exposure reported to VigiBase(®) from 1969 to August 2014 was retrieved. Among all reports in which WHO-ART reaction terms were indicative of acute allergic reactions, those classified as 'suspect' with a documented causality assessment and latency time of ≤1 day were selected. For the most frequent specific herbal-ADR combinations, the information component (IC) as a measure of disproportionality based on Bayesian statistics was calculated.
RESULTS
We identified 757 reports out of 1039 ADRs. Products with mixed herbals (36.0 %) as well as those administered orally (63.2 %) were predominant. The most frequent reactions were urticaria and rash (49.2 %). Anaphylactic reactions accounted for 9.5 %. Disproportionally frequent reporting of mouth edema (IC = 1.81) and anaphylactic reactions (IC = 1.24) to Phleum pretense were noted.
CONCLUSION
Our findings indicate that herbal medicines for oral use carry a risk of causing immediate allergy-like ADRs. Studies using the Vigibase(®) database can identify specific combinations of particular herbs and adverse reactions. Healthcare professionals and patients should be aware of these risks and report any serious adverse experiences.

Statistics

Altmetrics

Downloads

21 downloads since deposited on 11 Jul 2016
20 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic for Clinical Pharmacology and Toxicology
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:May 2016
Deposited On:11 Jul 2016 08:44
Last Modified:01 Jul 2017 00:00
Publisher:Springer
ISSN:0114-5916
Additional Information:The final publication is available at Springer via http://dx.doi.org/10.1007/s40264-016-0401-5
Publisher DOI:https://doi.org/10.1007/s40264-016-0401-5
PubMed ID:26936182

Download

Preview Icon on Download
Preview
Content: Accepted Version
Filetype: PDF
Size: 269kB
View at publisher

Article Networks

TrendTerms

TrendTerms displays relevant terms of the abstract of this publication and related documents on a map. The terms and their relations were extracted from ZORA using word statistics. Their timelines are taken from ZORA as well. The bubble size of a term is proportional to the number of documents where the term occurs. Red, orange, yellow and green colors are used for terms that occur in the current document; red indicates high interlinkedness of a term with other terms, orange, yellow and green decreasing interlinkedness. Blue is used for terms that have a relation with the terms in this document, but occur in other documents.
You can navigate and zoom the map. Mouse-hovering a term displays its timeline, clicking it yields the associated documents.

Author Collaborations